Nurses at risk from synthetic cannabinoid use in prisons

The widespread use of synthetic cannabinoids like ‘spice’ in UK prisons is risking the health of nurses and other staff, according to the Royal College of Nursing (RCN). The RCN has written to the head of HM Prison and Probation Service (HMPPS) asking for prison governors to do more to protect nurses and other health workers from the effects of the drugs.

RCN chief executive Janet Davies: ‘Spice poses a serious threat’

Nurses and healthcare assistants are often first on the scene when prisoners need emergency care, and current guidance means they are expected to enter cells before any smoke has cleared. The RCN says at least one nurse has been taken to A&E after being rendered unconscious by drug fumes, while other RCN members have reported feeling dizzy, nauseous or being unable to drive after their shift.

According to the royal college HMPPS guidance ‘conflates the chronic and longer term issues of exposure to second hand tobacco smoke with the serious and acute issue of exposure to psychoactive substances’, with the expectation on nursing staff to enter cells where smoke has not cleared running contrary to Resuscitation Council guidelines. According to those, emergency responders should ‘assess dangerous situations and ensure their own safety’ first before treating anyone.

‘Spice poses a serious threat to nurses, health care assistants and prison staff, whose safety and long-term health is being put at risk day in, day out,’ said RCN chief executive Janet Davies. ‘As dedicated health professionals, prison nursing staff are expected to offer high quality care, but they should not be expected to put their own wellbeing on the line to deliver it. I have heard some truly shocking stories of nursing staff passing out or being unable to drive after exposure to spice.

‘The scale of this problem demands swift and effective action from HM Prison and Probation Service. We would like to see an urgent review of the guidance that properly reflects the risks posed by this extremely dangerous drug.’

Leave a comment...